Wildfire, Kent
- When
- September 29, 6:40 PM CST to September 30, 5:00 PM CST
- Where
- Kent forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 33.181, -100.778 (the zone’s center; the record gives no point)
Isolated thunderstorms developed along a cold frontal boundary during the afternoon hours of the 29th. Lightning from this activity initiated several wildfires across the southern Rolling Plains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Isolated thunderstorms developed along a cold frontal boundary during the afternoon hours of the 29th. Lightning from this activity initiated several wildfires across the southern Rolling Plains. One of these fires grew to around 3000 acres in size before being contained on the 30th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 29, 5:22 PM CST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 622 PM CDT THU SEP 29 2011 .AVIATION... VFR WILL PREVAIL THROUGH THE TAF PERIOD. WINDS WILL REMAIN BREEZY FOR THE REMAINDER OF THE EVENING IN THE WAKE OF A COLD FRONT. WINDS WILL THEN DIMINISH LATE TONIGHT INTO EARLY FRIDAY MORNING. && .PREV DISCUSSION... /ISSUED 329 PM CDT THU SEP 29 2011/ SHORT TERM... COLD FRONTAL BOUNDARY NOW PASSING THROUGH CENTRAL ZONES SHOULD BE OUT OF THE AREA BY EARLY EVENING. PRE-FRONTAL WIND SHIFT TO A NORTH-NORTHEAST DIRECTION WELL IN ADVANCE OF STRONGER PRESSURE GRADIENT AND SURFACE COOLING. ONLY MODEST SURFACE PRESSURE RISES ON THE ORDER OF 3 MB PER 6 HOURS EXPECTED ON THE CAPROCK...WHILE NEARLY 6 MB RISES WILL DROP SOUTHWARD JUST TO OUR EAST. ANYWAY...THIS SHOULD BE ADEQUATE FOR SUSTAINED WINDS EARLY THIS EVENING ON THE ORDER OF 20 MPH MOST AREAS ON THE CAPROCK...AND 25 CLOSE TO 30 MPH OVER THE ROLLING PLAINS PROBABLY JUST SHY OF WIND ADVISORY LEVELS. TEMPERATURES HEATED UP INTO THE 90S TODAY ON THE CAPROCK...AND EVEN TOUCHED 100 ONE OR TWO SPOTS IN THE ROLLING PLAINS. WELL-MIXED LATE AFTERNOON ENVIRONMENT WITH DEWPOINTS IN THE 30S BEFORE THE PRESSURE SURGE...SHOULD ELEVATE SLIGHTLY AT LEAST INTO THE 40S DURING THE SURGE. CUMULUS CLOUD FIELD SHOWING A LITTLE MORE AGITATION WITH ARRIVAL OF FRONTAL FORCING AND MAY LIFT A FEW SMALL ELEVATED SHOWERS OR EVEN THUNDERSTORMS MAINLY ACROSS SOUTHERN OR SOUTHWESTERN ZONES OVER THE NEXT FEW HOURS. MINOR ADJUSTMENTS TO PREVIOUS THUNDERSTORM COVERAGE. FORECAST SOUNDINGS STILL SHOW VERY HIGH BASES...BUT POTENTIAL FOR NEARLY A THOUSAND JOULES PER KILOGRAM OF ENERGY SO STILL VERY MUCH WORTHY OF SOME CONSIDERATION. DEEPER DRYING AND LIGHTER WINDS WITH WEAKENING OF FRONTAL FORCING EXPECTED LATER IN THE EVENING...TRENDING INTO A COOL FRIDAY MORNING WITH RELATIVELY LIGHT WINDS PERSISTING MOST OF THE DAY. TURN-AROUND TO SOUTHERLY FLOW EXPECTED LATE FRIDAY NEAR THE NEW MEXICO BORDER. STAYED NEAR PREVIOUS TEMPERATURE FORECASTS FOR TONIGHT AND FRIDAY. RMCQUEEN LONG TERM... THE SFC RIDGING THAT WILL PROVIDE A COOLER DAY ON FRIDAY WILL SHIFT EASTWARD OVER THE WEEKEND WITH A QUICK RETURN TO SOUTHERLY WINDS AND WARMER TEMPERATURES. LOW-LEVELS WILL REMAIN ON THE DRY SIDE AND WITH MOSTLY CLEAR SKIES UNDERNEATH AN UPPER RIDGE MOVING IN FROM THE WEST...EXPECT LARGE DIURNAL TEMPERATURE RANGES. WRF-NAM AND ECMWF CONTINUE TO ADVERTISE WARMER DAYTIME HIGHS THIS WEEKEND THAN THE GFS...AND GIVEN THE DRY ATMOSPHERE HAVE TENDED TO FAVOR THE WARMER SIDE OF GUIDANCE. LARGE SCALE WEATHER PATTERN WILL BE SLOW TO EVOLVE NEXT WEEK AS A LONGWAVE TROUGH GRADUALLY WORKS INTO THE WEST AND THE UA RIDGE SLIDES EAST. THE REMNANTS OF CURRENT TROPICAL STORM HILARY WILL BE PICKED UP BY THE TROUGH LATE THIS WEEKEND...BUT BEST UPPER FORCING AND MOISTURE AND THUS BETTER RAIN CHANCES ARE PROGGED TO REMAIN TO OUR WEST INTO THE EARLY PARTS OF NEXT WEEK. HOWEVER...WE COULD SEE A FEW STORMS FLIRT WITH THE WESTERN ZONES AS EARLY AS NEXT TUE/WED AS WEAK SOUTHWESTERLY FLOW TAKES SHAPE AND ONE OR MORE UPPER LEVEL DISTURBANCES GRAZE THE REGION. A MORE FORMIDABLE LEAD WAVE MAY APPROACH THE AREA TOWARD MID-WEEK AND IMPROVE SHOWER/STORM CHANCES LOCALLY IF THE ECMWF IS CORRECT...BUT THE GFS AND DGEX ARE LESS SUPPORTIVE OF THIS SCENARIO. HENCE HAVE REFRAINED FROM INCREASING/EXPANDING POPS JUST YET FOR NEXT WED. WE WILL THEN HAVE TO SEE HOW THE PARENT STORM SYSTEM EJECTS OUT IN THE PLAINS LATE NEXT WEEK. AT MINIMUM...EXPECT INCREASING WIND AS THE SYSTEM APPROACHES AND IF THE SLOWER/DEEPER ECMWF IS CORRECT...IT COULD ALSO PROVIDE INCREASING RAIN CHANCES FOR MOST OR ALL OF THE AREA BY FRIDAY OR SO. TEMPERATURES SHOULD TREND SLOWLY DOWNWARD TOWARD NORMAL AS THICKNESSES/HEIGHTS EASE GRADUALLY DOWNWARD NEXT WEEK. FIRE WEATHER... GUSTY WINDS EXPECTED UNTIL MID EVENING AS STRONGEST PART OF A COLD FRONT PRESSURE SURGE CROSSES THE SOUTH PLAINS AREA. STRONGEST 20 FOOT WINDS EXPECTED TO BE OVER THE NORTHERN ROLLING PLAINS AND THE EXTREME SOUTHWEST PANHANDLE...PERHAPS TO 25 MPH...WITH 15 TO 20 MPH FOR THE MOST PART ELSEWHERE. TEMPERATURES HEATED UP TODAY AND WILL TAKE UNTIL PAST DARK MOST AREAS TO FALL SIGNIFICANTLY. RELATIVE HUMIDITY LEVELS WILL HOVER IN THE 15 TO 20 PERCENT RANGE AS A RESULT FOR SEVERAL MORE HOURS. ANYWAY...THESE CONDITIONS ARE NOT SIGNIFICANTLY DIFFERENT FROM THOSE ASSOCIATED WITH PAST EVENTS OF WILD-FIRE SPREAD. SO EARLIER WE ISSUED A FIRE DANGER STATEMENT TO ACCOUNT FOR THESE NEAR-RED FLAG CONDITIONS LASTING INTO THE EVENING. RMCQUEEN && .PRELIMINARY POINT TEMPS/POPS... FRIONA 46 75 47 83 51 / 10 0 0 0 0 TULIA 48 75 43 84 49 / 0 0 0 0 0 PLAINVIEW 51 75 44 84 52 / 10 0 0 0 0 LEVELLAND 52 76 47 85 53 / 20 0 0 0 0 LUBBOCK 53 76 48 85 56 / 10 0 0 0 0 DENVER CITY 55 76 50 84 56 / 20 10 0 0 0 BROWNFIELD 54 76 49 85 56 / 20 10 0 0 0 CHILDRESS 52 79 51 86 53 / 0 0 0 0 0 SPUR 56 77 48 86 55 / 10 0 0 0 0 ASPERMONT 58 80 47 86 52 / 20 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 01
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 204 PM CDT THU SEP 29 2011 TXZ021>044-301915- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 204 PM CDT THU SEP 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT CONVECTIVE ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT LATE THIS AFTERNOON AND EVENING OVER THE SOUTHERN SOUTH PLAINS AND ROLLING PLAINS. A FEW STORMS MAY BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS. FIRE WEATHER STRONG NORTH TO NORTHEAST WINDS SPREADING ACROSS THE AREA LATE THIS AFTERNOON AND INTO THE EVENING WILL BRING A RISK FOR WILD- FIRE SPREAD...GIVEN THE VERY WARM TEMPERATURES...LOW HUMIDITY... AND ON-GOING EXTREME DROUGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
437 PM CDT THU SEP 29 2011
TXZ042-043-292215-
GARZA-KENT-
437 PM CDT THU SEP 29 2011
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS OVER GARZA
AND KENT COUNTIES...
AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS OVER CENTRAL KENT AND SOUTHEASTERN
GARZA COUNTY...MOVING SOUTHWEST AT 15 MPH.
WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
JDV
LAT...LON 3297 10113 3311 10111 3323 10070 3310 10056
3296 10078
TIME...MOT...LOC 2136Z 049DEG 11KT 3310 10072SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 456 PM CDT THU SEP 29 2011 TXZ034-292230- HOCKLEY- 456 PM CDT THU SEP 29 2011 ...SIGNIFICANT WEATHER ADVISORY FOR HOCKLEY COUNTY... AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF LEVELLAND...MOVING SOUTHWEST AT 15 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE LEVELLAND AND SUNDOWN. PENNY SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. AMP/22 LAT...LON 3339 10221 3339 10260 3365 10229 3352 10213 TIME...MOT...LOC 2156Z 044DEG 12KT 3351 10229
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338971.